Drug Allergy

Medications are given to help people, but nearly all can have side effects. Adverse reactions to medications are experienced by most individuals at some point in their lives, some are allergic, and some are not.

What is a non-allergic reaction to medication?

Most adverse reactions to drugs are non-allergic. Medicines have a therapeutic window; too little does not work, too much causes problems. Adverse reactions can be severe, such as vomiting and hair loss with cancer chemotherapy, or they can be mild, such as an upset stomach from aspirin and diarrhea from antibiotics. Almost any drug can trigger a reaction in someone, but most are non-allergic.

Remember to accurately follow instructions given with prescription medications. If you are unclear on how to take a drug, or if you need to know if the effect you are experiencing is severe, contact the physician who wrote your prescription or the Pharmacist who prepared the medication.

What is an allergic reaction to medication?

Most drugs can occasionally cause allergic reactions. However, only about 5% to 10% of adverse reactions to commonly used drugs are allergic, which means that a patient's immune system overreacts to the drug and produces the allergic antibody called IgE (immunoglobulin E).

The most frequent types of allergic symptoms to medications include:

  • Skin rashes, particularly hives

  • Itching

  • Respiratory problems

  • Swelling of areas of the body

However, a more severe reaction, called anaphylaxis, can result from drug allergies. Symptoms of anaphylaxis should be carefully monitored because they can result in death. Anaphylaxis requires emergency attention, including an immediate intra-muscular injection of epinephrine (adrenaline). The most common symptoms of anaphylaxis are:

  • A sense of warmth, flushing or impending doom

  • Hives

  • Swelling in the throat or wheezing

  • Nausea or vomiting

  • Abdominal cramping

  • Low blood pressure, loss of consciousness, or death in the most severe cases

What are common drugs that cause an allergic reaction?

Although almost all drugs can occasionally cause an adverse reaction, certain medications are more likely to produce allergic reactions than others. These include:

  • Antibiotics - such as penicillin

  • Anticonvulsants and hormones - such as insulin

  • Certain medicines used in anesthesia - such as neuromuscular blockers

  • Vaccines and biotechnology-produced proteins - such as Herceptin

The chances of developing an allergic reaction may be increased if the drug is given frequently, or by skin application or injection rather than by mouth. Inherited genetic tendencies of the immune system to develop allergies may be important. Contrary to popular belief, a family history of reaction to a specific drug does not mean that a patient has an increased chance of reacting to the same drug.

How are drug allergies diagnosed?

Adverse drug reactions can be subtle and difficult to recognize. Currently, only limited tests are available to diagnose specific medication allergy. Allergy skin testing to determine the presence of IgE antibody is available for a few medications such as penicillin, insulin, or some biotechnology products.

If you believe you are having an adverse reaction to a medication, be sure to note the circumstances. Your allergist will want to know the details of the situation, including:

  • When the medication was taken

  • When symptoms began

  • How long the symptoms lasted

  • A description of the symptoms

  • Any other medications taken during this time, including over-the-counter drugs

What treatments are available for drug allergies?

When an adverse reaction to a medication is minimal, treatment is limited to discontinuation of that drug. However, if there is a more severe reaction that is ongoing, your allergist may decide to give you antihistamines, corticosteroids and other medications, including an EpiPen (epinephrine) for emergency situations.

In most cases, patients with a drug allergy can be safely given an alternative medication. However, when there is no alternative available and the medication is essential, a desensitization to the medication will be recommended. This involves gradually introducing the medication in small doses until the therapeutic dose is achieved.

When should you see an allergist for adverse reaction to medication?

If you have:

  • Had a severe allergic reaction, e.g. anaphylaxis, that could have been due to a medication,

  • A history of penicillin allergy and likely will need antibiotics in the future,

  • A history of penicillin allergy and have an infection with no effective alternative therapeutic options, except for a penicillin class antibiotic,

  • A history of multiple drug allergies or intolerance,

  • A history of allergy to protein based bio-therapeutics and require uses of these materials,

  • A history of an adverse reaction to a non-steroidal anti-inflammatory drug (NSAID) and require aspirin or other NSAID,

  • Require chemotherapy medication for cancer or other severe conditions and have experienced a prior hypersensitivity reaction to those medications,

  • A history of possible allergic reactions to local anesthetics,

Come and visit your allergist – We can help you!

-- By Dr. Anlin Xu